Alert archive / Kentucky / Flash Flood Warnings in 2025

Flash Flood Warning 63, NWS Charleston, WV

June 15, 2025Boyd County, Greenup County, Kentucky; Lawrence County, Ohio

NWS Charleston, WV issued this flash flood warning at Jun 15, 2025, 5:21 PM EDT for Boyd County, Greenup County, Kentucky; Lawrence County, Ohio. It was in force for 105 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 15, 2025, 5:21 PM EDT (21:21 UTC)
Expired
Jun 15, 2025, 7:06 PM EDT
In force
105 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Flood severity
None

Counties Boyd County, KY, Greenup County, KY, Lawrence County, OH

The radar

The Charleston,WV radar (KRLX), 92 km from the middle of the area, began a volume at 21:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.4 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2025-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 74 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2025-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
74 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
614 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
-10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

710 
WGUS51 KRLX 152121
FFWRLX
KYC019-089-OHC087-160030-
/O.NEW.KRLX.FF.W.0063.250615T2121Z-250616T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
521 PM EDT Sun Jun 15 2025

The National Weather Service in Charleston has issued a

* Flash Flood Warning for...
  Northeastern Boyd County in northeastern Kentucky...
  East Central Greenup County in northeastern Kentucky...
  Southwestern Lawrence County in southeastern Ohio...

* Until 830 PM EDT.

* At 521 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain in Flatwoods and Ashland. Between 1 and 2 inches of 
  rain have fallen. Additional rainfall amounts of 0.5 to 1.5 inches 
  are possible in the warned area. Flash flooding is already 
  occurring in Flatwoods and Ashland.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Ashland, Ironton, Coal Grove, Lake Vesuvius, Flatwoods, Russell, 
  Raceland, Worthington, Wurtland, Bellefonte, Westwood, Hanging 
  Rock, Pedro and Summit.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

Report flooding to the National Weather Service by calling toll 
free, 800 401 9535, when you can do so safely.

&&

LAT...LON 3857 8281 3859 8275 3860 8274 3866 8261
      3850 8248 3843 8272 3857 8283 3857 8282

FLASH FLOOD...RADAR INDICATED

$$

LTC
1 follow-up statement
901 
WGUS71 KRLX 152306
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
706 PM EDT Sun Jun 15 2025

KYC019-089-OHC087-152316-
/O.CAN.KRLX.FF.W.0063.000000T0000Z-250616T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Boyd KY-Greenup KY-Lawrence OH-
706 PM EDT Sun Jun 15 2025

...FLASH FLOOD WARNING IS CANCELLED FOR NORTHEASTERN BOYD, EAST 
CENTRAL GREENUP AND SOUTHWESTERN LAWRENCE COUNTIES...

Flood waters have receded as heavy rain moves out of the area. 
Flooding is no longer expected to pose a threat. Please continue to 
heed remaining road closures.

A Flood Watch remains in effect until 1000 PM EDT Monday for 
portions of southeast Ohio and West Virginia.

&&

LAT...LON 3857 8281 3859 8275 3860 8274 3866 8261
      3850 8248 3843 8272 3857 8283 3857 8282

$$

LTC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Jun 15, 1:50 PM EDT, 3 hours 31 minutes earlier.

Area forecast discussion, Jun 15, 1:50 PM EDT, 3 hours 31 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
150 PM EDT Sun Jun 15 2025

.SYNOPSIS...
Slow moving, heavy rain showers and storms will continue
through early next week. Localized flooding possible. Flow
begins to strengthen mid to late week with an uptick in severe
potential.

&&

.NEAR TERM /THROUGH MONDAY/...
As of 125 PM Sunday...

Key Points:

* Warm, moist airmass with limited, but deep instability yields
  efficient and heavy rainfall.

* Scattered to numerous instances of flash flooding possible through
  tonight

* Isolated instances of significant flash flooding are possible with
  loitering or multiple instances of heavy downpours, highest risk
  near the higher terrain

* Limited risk for severe weather outside of flooding, although some
  locally gusty winds could cause tree damage with any convection

A weak upper level low as opened up into a wave and is slowly
working its away across the region this afternoon. The atmosphere
remains primed to produce efficient and heavy rainfall with
precipitable water values 1.7 to nearly 2.0 inches, deep warm cloud
depths, deep, but skinny instability profiles and H700 steering flow
of generally less than 10KTs. Although much weaker than progged
yesterday due to the weakening low circulation, a ~10KT feed of
additional low level moisture on a north-northwesterly trajectory is
also feeding into the higher terrain from the Atlantic Coastal Plain.

A combination of filtered insolation, weak vorticity maxima
transiting the area, and upslope flow will provide the focus for
deep moist convection through the remainder of the afternoon and
into the early overnight. Rainfall rates of generally 1-2" per hour
are expected with this activity, with locally higher rates possible
in collapsing cores. Several locations across the region have been
hit with heavy rainfall in preceding days with a patchwork of 1hr
flash flood guidance values from less than 1 inch up to around 2
inches. In the mountains, where there is a maxima of overlap between
the aforementioned factors for heavy rain, some pockets of 6hr flash
flood guidance are as low as 2 inches. Expect several instances of
lower end flash flooding this afternoon into tonight. Isolated
instances of significant flooding are also possible if heavy rain
either dwells over an individual spot, occurs multiple times over an
individual spot, or a core collapse occurs after an individual spot
has already received some heavy rain. While not quite as robust as
yesterday due to the weakening H850 flow, HREF 6hr probability
matched means do still show some bullets of 3-4" of rain in the 18-
00Z window this afternoon into this evening along the higher
terrain. A flash flood watch remains in effect through tonight for
much of the area.

With a weakly sheared column, not expecting severe thunderstorms
through this evening, but sub-severe thunderstorm winds near any
collapsing cells could still cause some tree damage, especially in
area with very wet soils.

Should see activity progressively wane through the overnight as we
lose heating, but any weak vort maxima would likely sustain at least
some scattered heavy rain producing convection into the overnight.

While the column will remain very moist with weak flow on Monday,
the lack of appreciable forcing should serve to limit convection to
diurnally enhanced activity. This activity will still be capable of
producing heavy rainfall rates, and will have some potential to
backbuild off the higher terrain. Depending on how compromised the
soils become with activity tonight, this may justify another flash
flood watch given potential large impact of high rates on these
compromised soils even with coverage being fairly limited. At this
time, don't have the confidence level to pull the trigger on this,
but it will continue to be evaluated as tonight's heavy rain unfolds.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
As of 150 PM Sunday...

Unsettled weather pattern continues in the short term period.
Frontal boundary should generally be north of the CWA at the start
of the period, with a warm and humid air mass in place. A shortwave
will lift northeast through the area Tuesday. An increase in
southerly flow out ahead of the wave will result in a renewed surge
of moisture to the area, with PWATs possibly topping 2 inches.
Storms should overall move a little better on Tuesday with a slight
uptick in steering flow, however, will continue to need to monitor
the situation for flooding issues, especially if Sunday and Monday
result in widespread areas of rainfall. In addition, there is the
possibility for an isolated strong to severe storm on Tuesday, due
to increasing shear and steep low level lapse rates. Greatest hazard
Tuesday would be a damaging wind threat.

Aforementioned shortwave will lift to the northeast Tuesday night
into Wednesday. However, additional showers and storms can be
expected on Wednesday during peak heating hours in the warm, humid,
unstable conditions, and as multiple disturbances move through the
flow at times.

&&

.LONG TERM /THURSDAY THROUGH SATURDAY/...
As of 150 PM Sunday...

On Thursday, an upper trough, will push east through the area, with
the frontal boundary that has been located to our north, finally
sweeping through the area. Severe weather may be possible during
this period, and spc already has parts of the area highlighted for
Thursday, with a damaging wind threat looking to be most likely.
Overall drier weather is expected Friday and Saturday behind the
departing system, however, occasional light showers cannot be
completely ruled out.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
As of 125 PM Sunday...

Scattered to numerous showers and thunderstorms are expected through
this evening at all terminals. These will be capable of producing
locally heavy rain which could reduce visibility briefly to IFR.
Storm motion is out of the is out of the west-southwest around 10KT
with some potential for training, this could yield a longer duration
impact of heavy rain at any given terminal than is typical. Given
the nature of these storms, it is hard to adequately address with
the TAFs, for now will cover with a mix of predominate VFR SHRA VCTS
with IFR TEMPOs for TSRA.

More widespread precipitation becomes isolated to scattered
overnight. IFR ceilings are expected to develop in the wake of this
activity which should help to limit the formation of any more
widespread dense fog, but some patchy dense fog will be possible,
especially where significant rainfall occurs tonight.

Winds generally light favoring a southwesterly direction, except
gusty and erratic near any convection.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z MONDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing and magnitude of impacts from
convection may vary from the forecast. Locally dense fog
possible overnight where any heavy rain falls.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  M    M    M    H    H    H    H    H    H    M    L    M
HTS CONSISTENCY  M    H    H    H    H    M    H    H    H    H    H    H
BKW CONSISTENCY  H    M    M    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    L    M    H    H    H    M    H    H    H    H    M
PKB CONSISTENCY  H    H    H    H    M    M    H    H    H    H    M    H
CKB CONSISTENCY  H    H    H    L    M    M    H    H    H    H    H    H

AFTER 18Z MONDAY...
Brief IFR possible in rounds of showers and thunderstorms
into next week. Locally heavy rain during the afternoons and
evenings could yield patchy dense overnight fog each night.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flood Watch until 8 PM EDT this evening for WVZ006>011-013>020-
     026>032-039-040-515>526.
OH...Flood Watch until 8 PM EDT this evening for OHZ067-075-076-
     085>087.
KY...None.
VA...None.

&&

SYNOPSIS...JP/SL
NEAR TERM...JP
SHORT TERM...SL
LONG TERM...SL
AVIATION...JP
Hazardous weather outlook, Jun 15, 9:04 AM EDT, 8 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
904 AM EDT Sun Jun 15 2025

OHZ067-075-076-085>087-WVZ006>011-013>020-026>032-039-040-515>526-
161315-
Morgan-Athens-Washington-Meigs-Gallia-Lawrence OH-Cabell-Mason-
Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-
Calhoun-Ritchie-Doddridge-Boone-Clay-Braxton-Gilmer-Lewis-Harrison-
Taylor-Upshur-Barbour-Northwest Raleigh-Southeast Raleigh-
Northwest Fayette-Southeast Fayette-Northwest Nicholas-
Southeast Nicholas-Northwest Webster-Southeast Webster-
Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph-
Southeast Randolph-
904 AM EDT Sun Jun 15 2025

...FLOOD WATCH IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for portions of southeast Ohio
and much of West Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Localized flash flooding due to heavy rain in thunderstorms remains
a concern through Tuesday. Areas impacted by multiple rounds of rain
will be most susceptible to flooding. Severe thunderstorms possible
Tuesday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ101>103-105-OHZ066-083-084-VAZ003-004-WVZ005-024-025-033-034-
161315-
Greenup-Carter-Boyd-Lawrence-Perry-Jackson OH-Vinton-Dickenson-
Buchanan-Wayne-Mingo-Logan-McDowell-Wyoming-
904 AM EDT Sun Jun 15 2025

This Hazardous Weather Outlook is for northeast Kentucky, portions
of southeast Ohio, southwest Virginia, and portions of southern and
western West Virginia.

.DAY ONE...Today and Tonight.

Heavy downpours in thunderstorms could lead to localized flash
flooding today and tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Localized flash flooding due to heavy rain in thunderstorms remains
a concern through Tuesday. Areas impacted by multiple rounds of rain
will be most susceptible to flooding.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Local storm report, Jun 15, 3:54 PM EDT, 1 hour 27 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
354 PM EDT Sun Jun 15 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     Rain             11 NNW Salem            39.42N 80.66W
06/15/2025  M1.20 Inch       Doddridge          WV   Cocorahs

            1.20 in. of rain fell between 310 pm and 340
            pm.

&&

ABE
Local storm report, Jun 15, 5:01 PM EDT, 20 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
501 PM EDT Sun Jun 15 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     Flash Flood      5 S Harrisville         39.15N 81.04W
06/14/2025                   Ritchie            WV   Public

            Bridge washed out in the Washburn/Chevaux De
            Frise area.

&&

ABE
Local storm report, Jun 15, 5:10 PM EDT, 11 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
510 PM EDT Sun Jun 15 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0458 PM     Flash Flood      3 WSW Buckhannon        38.97N 80.27W
06/15/2025                   Upshur             WV   911 Call Center

            Deep water across Stony Run Road.

&&

ABE
Local storm report, Jun 15, 5:14 PM EDT, 7 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
514 PM EDT Sun Jun 15 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0503 PM     Flash Flood      Pennsboro               39.29N 80.97W
06/15/2025                   Ritchie            WV   911 Call Center

            Flash flooding affecting Clayton St and
            Myles Ave near the Family Dollar.

&&

ABE
Local storm report, Jun 15, 5:15 PM EDT, 6 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
515 PM EDT Sun Jun 15 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0448 PM     Flash Flood      1 NNE Ellenboro         39.28N 81.04W
06/15/2025                   Ritchie            WV   911 Call Center

            Flash flooding affecting Washington Ave.

&&

ABE
Local storm report, Jun 15, 5:17 PM EDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
517 PM EDT Sun Jun 15 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0513 PM     Flash Flood      2 SE Ellenboro          39.25N 81.03W
06/15/2025                   Ritchie            WV   911 Call Center

            Water over bridge on Stewarts Run and under
            a doublewide.

&&

ABE

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 2:50 PM EDTFlash Flood WarningRLXCarter3 hr
Jun 14, 8:58 PM EDTFlash Flood WarningRLXWashington81 min
Jun 15, 3:33 AM EDTFlood WatchRLXAthens, Gallia, Lawrence, Meigs, Morgan, Washington41 hr
Jun 15, 2:27 PM EDTFlash Flood WarningRLXGallia, Lawrence5 hr
Jun 15, 3:39 PM EDTFlash Flood WarningRLXGallia, Jackson, Meigs, Vinton4 hr
Jun 15, 5:33 PM EDTFlash Flood WarningRLXAthens, Meigs, Washington2 hr
Jun 15, 6:06 PM EDTFlash Flood WarningRLXAthens, Jackson, Meigs, Vinton64 min
Jun 15, 6:37 PM EDTFlash Flood WarningRLXMorgan, Washington74 min

Nearby

Flash Flood Warnings in Kentucky, 2025Flash Flood Warnings in Ohio, 2025Every flash flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.